May 2007
Volume 48, Issue 13
ARVO Annual Meeting Abstract  |   May 2007
A Novel Presentation and Therapy for Topiramate Induced Myopic Shift
Author Affiliations & Notes
  • E. Edell
    Ophthalmology, Georgetown/Washington Hospital Center Ophthalmology Residency Program, Washington, Dist. of Columbia
  • S. A. Nissman
    Soll Eye Associates, Philadelphia, Pennsylvania
  • A. Schwartz
    Ophthalmology, Washington Hospital Center, Washington, Dist. of Columbia
  • Footnotes
    Commercial Relationships E. Edell, None; S.A. Nissman, None; A. Schwartz, None.
  • Footnotes
    Support None.
Investigative Ophthalmology & Visual Science May 2007, Vol.48, 1027. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      E. Edell, S. A. Nissman, A. Schwartz; A Novel Presentation and Therapy for Topiramate Induced Myopic Shift. Invest. Ophthalmol. Vis. Sci. 2007;48(13):1027.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Purpose:: Topiramate is a common anticonvulsant and migraine medication that has a previously described side effect of ciliary body swelling with forward rotation of the lens-iris diaphragm presenting as myopic shift and/or angle closure glaucoma. This case alerts the clinician to a unique presentation and effective treatment for this occurrence.

Methods:: A 28 year old Caucasian -3.00 myopic woman presented with bilateral painless blurred vision over several hours. Acuity on presentation was count fingers OU.

Results:: The patient refracted to 20/20 with -16.00 +1.00 x 165 OD and -14.50 +0.50 x014 OS. IOPs were 23 OU. Anterior and posterior exam was unremarkable except for mild shallowing of the anterior chambers. History revealed tha the patient had started topiramate 25mg one week previously for migraine prophylaxis and had increased the dose on the day prior to experiencing her change in vision. Topiramate was discontinued and she was started on cyclogyl 1% drops tid x 2 days and prednisone 20mg po daily. Her vision gradually improved and was back to baseline within 4 days. Prednisone was rapidly tapered and she was continued off of topiramate.

Conclusions:: To our knowledge, this case represents the largest reported myopic shift associated with topiramate. Based on the proposed mechanism of ciliary body swelling with forward rotation of the lens-iris diaphragm, we used cyclogyl to rotate the diaphragm back and oral prednisone to decrease ciliary body edema. The patient's rapid improvement may support this therapy. Large myopic shift without frank angle closure should alert the clinician to perform a detailed history for the possibility of topiramate use.

Keywords: drug toxicity/drug effects • myopia • ciliary body 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.